Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

What Conditions Could Cause a Sudden Weight Gain With No Changes in Diet?

By Tammy Dray ; Updated July 18, 2017

If your diet or your exercise habits haven't changed but the scale is suddenly going up, consider talking to your doctor. Weight gain may be an indication that something's amiss and early diagnosis can help you deal not only with the extra pounds but also with the illness causing them.

Polycystic Ovary Syndrome

Polycystic ovary syndrome is a rather rare hormonal disorder. If you’re already overweight, you have more risk of developing polycystic ovary syndrome than if you’re at an optimal weight for your height, age and sex. If you develop POS when you’re at a normal weight, it’s likely you will gain some. Most of the weight gain with POS happens in the upper body, including deposits of fat around the neck and face. POS also causes weak muscles, depression and severe fatigue, so you’re less likely to be active, leading to an even greater weight gain.

Sluggishness

When your body slows down, weight gain might follow. A classic example is a sluggish metabolism, which can be caused by hypothyroidism. Hypothyroidism doesn’t cause a big gain but the pounds might come up rather suddenly and without you even noticing. According to Shape magazine, a sluggish thyroid can also cause water retention. In most cases, the problem is resolved once your doctor puts you on medication.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Medications

Sometimes it's not the condition itself that causes weight gain, but the medication you're prescribed to control it. Many prescription drugs can cause sudden weight gain. Steroid drugs in particular can cause significant weight gain over a short period of time, according to the medical website, A Healthy Place. Medications to treat depression and other mental illnesses, diabetes, high blood pressure and even gastric reflux and heartburn can all lead to weight gain. If you’ve recently started taking medication and notice the pounds piling up, talk to your doctor and ask about switching to a different drug.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles